This page covers:
This is the most important side effect of ECT, and the one which causes most concern.
It is usually a short-term effect, and most people find their memories gradually return as they recover from ECT.
However, for some people, memory loss can mean both losing personal memories, and having difficulty remembering new information. Some people have been so badly affected that they have lost key skills or knowledge, such as expertise needed to continue their professional work or career.
Guidelines say that you should have a standard test of your memory and thinking abilities as part of your assessment before treatment and after each treatment session.
I became unable to study or read as I simply couldn't concentrate and my ability to absorb or retain new information has decreased to almost non-existent.
Immediate side effects
Other side effects that may occur immediately after treatment are:
- drowsiness (you may sleep for a while)
- feeling sick
- aching muscles
- loss of appetite
Very rarely, people may experience prolonged fits, especially if they are taking drugs or have medical conditions which lower the seizure threshold.
Some of the symptoms listed above may subside quickly, but some may last for weeks, months, or even permanently.
Some people have also:
- had injuries to their teeth or jaw, or other muscles, but physical injury from the convulsions should be minimised by the muscle relaxant.
- become very confused between treatments, and on rare occasions may become restless or agitated.
The general anaesthetic (as for any procedure where it is used) carries a risk of illness and a very small risk of death, separate from the ECT treatment itself.
Immediately after treatments I was drowsy but not in pain and there were occasions of feeling nauseous.
Longer term effects
Longer term effects include:
- apathy (loss of interest in things)
- loss of creativity, drive and energy
- difficulty concentrating
- loss of emotional responses
- difficulty learning new information
This information was published in June 2016. We will revise it in 2019.